Zoloft Addiction and Abuse
Zoloft is a common antidepressant. Although it’s generally safe and effective, people can misuse the medication or suffer an overdose. Patients should always follow medical directions when they take Zoloft. There are also many options for treatment for people who need help with overcoming Zoloft dependence.
What Is Zoloft?
Zoloft is one of the most popular antidepressants in the United States. It is the brand name for sertraline, a drug which alleviates the symptoms of depression, obsessive compulsive disorder (OCD), panic and anxiety disorders, post-traumatic stress disorder (PTSD), and premenstrual dysphoric disorder. Doctors sometimes prescribe Zoloft off-label to treat eating disorders and insomnia as well.
Zoloft is a selective serotonin reuptake inhibitor (SSRI), a type of medication that stabilizes the amount of serotonin in the brain. Serotonin is a neurotransmitter which regulates and balances emotions, so many people who have low levels of serotonin suffer from depression and other mental disorders. SSRIs work by blocking the brain’s neurons from absorbing serotonin. As a result, more serotonin is available to facilitate connections between neurons, relieving disorders that arise from a shortage of the neurotransmitter. When a person has healthy levels of serotonin, they tend to experience better emotions, sleep more easily, and enjoy greater energy and interest in life.
Zoloft is a prescription drug and it can exist in the form of a pill, tablet, or liquid. In most cases, a person who uses the medication properly will take it only once a day. Zoloft is generally safe and research has proven that it can be an effective source of treatment. However, Zoloft also carries risks for misuse, dependence, withdrawal, and overdose.
Zoloft Dependence and Addiction
Since Zoloft is a long-term medication, there is no inherent danger in taking it for months or even years. However, since it’s a mind-altering drug, it can cause dependence. When a person becomes unable to feel normal or get through the day without taking Zoloft, they’ve become dependent on the medication. There is a debate about whether Zoloft is actually addictive because there is no evidence that people who take Zoloft ever have cravings for it. Nevertheless, people who stop taking Zoloft can experience withdrawal.
To avoid withdrawal, some people may continue to use Zoloft even though they believe they no longer need it. In some cases, they might “doctor-shop” for more Zoloft prescriptions or buy the medication illegally, all to keep away withdrawal symptoms. This cycle of withdrawal and relapse is characteristic of an addiction disorder. Fortunately, addiction to any prescription drug can be cured with medically-supervised detox and therapy at a rehab facility.
The Symptoms of Zoloft Withdrawal
Zoloft withdrawal is a form of SSRI Discontinuation Syndrome. This condition will affect about 20% of people who use an SSRI. Since Zoloft has a short half-life (the length of time a drug stays in the bloodstream before it leaves the body), when someone decides to stop taking Zoloft, its effects quickly wear off. For this reason, if a person suddenly stops taking Zoloft, their serotonin levels will abruptly decline. That’s why health care professionals often wean their patients off the medication by gradually reducing the amount they take until they completely stop, a method sometimes called a “tapering strategy.”
The brain will adjust to post-Zoloft serotonin levels, but until it does, the body may react adversely to lower amounts of serotonin in the nervous system. The symptoms of SSRI Discontinuation Syndrome usually last for one to three weeks. The severity of the withdrawal symptoms will vary depending on how long a person has taken Zoloft. In many cases, people will experience rebound depression or anxiety when they stop taking the medication. The other possible symptoms of Zoloft withdrawal are:
- Lack of concentration
- Nausea and vomiting
- Recurring nightmares and vivid dreams
- Suicidal thoughts
- Tingling sensations in the skin
The Side-Effects and Risks of Zoloft
Like all medications, Zoloft may cause some side-effects. The most common side-effects of Zoloft are not long-lasting or life-threatening, but there are cases where the medication can cause more serious problems. The most common side-effects of Zoloft include:
- Drowsiness and fatigue
- Loss of appetite and libido
- Nausea and vomiting
- Nervousness and restlessness
- Stomach pain
The FDA has issued a “black box warning” for Zoloft. A black box warning is a notification about a dangerous potential effect of a prescription drug. According to the FDA, Zoloft can provoke or aggravate suicidal thoughts in children and young adults. For this reason, the FDA has not approved Zoloft to treat children for depression.
It is unusual for someone to suffer an allergic reaction to Zoloft, but if someone does have an allergic reaction to the medication, it’s important that they get medical attention. The symptoms of an allergic reaction to Zoloft are trouble breathing, swelling, and hives. Additionally, health care professionals recommend avoiding alcohol or illegal drugs while taking Zoloft. They also warn that pregnant women who take Zoloft risk giving birth to children with hypertension and neonatal withdrawal.
Ready to get help?
Don’t waste another second. Enter your number to receive a call
from a compassionate treatment expert.
Contact a treatment expert at (855) 826-4464
The Symptoms of an Overdose
It is possible to overdose on Zoloft. An overdose occurs when someone takes too much of the medication. Although many symptoms of a Zoloft overdose are uncomfortable, an overdose is not necessarily a life-threatening emergency. However, in severe cases, an overdose can cause organ damage and may even turn fatal. The milder and more common symptoms of an overdose include:
- Increased heart rate
- Nausea and vomiting
- Shaking and tremors
When someone suffers a serious Zoloft overdose, they may faint or experience delirium and hallucinations. The overdose could also damage a person’s heart and pancreas. Furthermore, a Zoloft overdose can become serotonin syndrome. Serotonin syndrome is the body’s reaction to an excess of serotonin. The syndrome is rare, but when it does occur, it usually begins within one day of taking too much of an SSRI. Serotonin syndrome is a medical emergency that causes heightened body temperatures, fever, shivering, muscle tightness, confusion, and potentially lethal seizures.
Get Help Today For a Zoloft Use Disorder
If you or someone you know has a problem with Zoloft dependence or addiction, today could be the day to start making a difference. Please contact a dedicated treatment professional today to learn more about rehab centers which could help you or your loved one detox from Zoloft and recover from dependence on SSRIs.
Get help today
Don't go through the process of recovery alone. Get in touch with someone who can help.
Browse drug rehab centers
No matter where you live, there is a drug rehab center that can help you overcome your addiction. We'll help you find it.